Thunderstorm Wind, Garfield
- When
- May 20, 5:50 PM MST
- Where
- Garfield County, South Sawmill
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.567, -107.533
South Sawmill Raws.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 12:38 PM MST, 5 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 138 PM MDT SAT MAY 20 2006 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... ALL OF THE EXPECTED ACTION THIS FORECAST PERIOD DUE THIS EVENING AND TONIGHT. UPPER RIDGE AXIS JUST TO THE WEST OF THE CWA PRESENTLY...WITH AN APPROACHING SHORTWAVE DUE IN LATER THIS EVENING SWEEPING INTO WESTERN MONTANA. AT THE SURFACE HIGH PRESSURE CENTERED NORTH OF LAKE WINNIPEG EXTENDING SOUTH THRU NORTH DAKOTA AND EXERTING EFFECTS INTO THE NORTHEAST PORTION OF MONTANA. A SURFACE TROF/QUASI-STATIONARY FRONT JUST OFF TO OUR WEST. NICE THETA-E RIDGE ON THE EAST SIDE OF THE BOUNDARY RUNNING NW-SE THRU PETROLEUM COUNTY. AS THIS BOUNDARY MOVES SLOWLY EAST THIS EVENING AND TONIGHT IT SHOULD ACT AS A NICE FOCUSING MECHANISM FOR CONVECTION. THE AFOREMENTIONED SHORTWAVE ENERGY SHOULD CATCH UP WITH BOUNDARY ACROSS THE CENTRAL TO WESTERN PORTION OF THE CWA THIS EVENING...LIKELY RESULTING IN A DECENT ROUND OF SEVERE WEATHER AS ATMOSPHERE BY THEN SHOULD BE QUITE UNSTABLE WITH GOOD CAPE AND DECENT SHEAR. LOOKS TO ME LIKE BIG HAIL THE MOST LIKELY SUSPECT...THEN WIND. COULD ALSO BE SOME DECENT PERIODS OF RAIN WITH SOME OF THE STORMS AS PRECIPITABLE WATER VALUES HAVE RISEN TO NEAR AN INCH WITH ADVENT OF MORE MOIST LOW LEVEL AIR ADVECTING FROM THE SOUTHEAST. AFTER MIDNIGHT THINGS BEGIN TO FALL APART A BIT AND ATMOSPHERE BEGINS TO STABILIZE. THUS ALTHO EXPECT STORMS TO CONTINUE INTO THE NORTHEAST/EAST PART OF THE CWA THEY SHOULD BEGIN TO LOSE THEIR SEVERE PUNCH AFTER MIDNIGHT. BEFORE THE BOUNDARY PASSES AN EAST TO SOUTHEAST WIND WILL CONTINUE KEEPING THE FLAGS STRAIGHT IN THE 15 TO 25 MPH RANGE WITH SOME HIGHER GUSTS EARLY THIS EVENING. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 6 AM SUNDAY...ALTHO I CAN SEE WHERE IT MAY NOT BE NEEDED BEYOND 3 OR 4 AM. WILL LET THE NEXT SHIFT DECIDE MORE ON THAN. UPPER RIDGE REBOUNDS TOMORROW AFTER SOME WEAKENING BY THE OVERNIGHT WAVE. NOT SEEING ANY TRIGGERS PRESENT IN THE FLOW NOR MUCH IN THE WAY OF EXPECTED INSTABILITY TO WARRANT ANY POPS EXCEPT FOR PERHAPS A LONE STORM OR TWO WHICH COULD DRIFT INTO PETROLEUM COUNTY IN THE EARLY EVENING FROM THE SOUTHWEST. SURFACE PATTERN LOOKS NEBULOUS WITH NOTHING SIGNIFICANT SEEN AS THE CURRENT BOUNDARY TO WEST DUE IN TONIGHT LIKELY WASHES OUT ACROSS THE CWA LATER TONIGHT OR EARLY SUNDAY MORNING. UPPER RIDGE FLEXES FURTHER MUSCLE MONDAY. THIS COMBINED WITH THE ARRIVAL OF A LOW LEVEL THERMAL RIDGE AND PLENTY OF SUN SHOULD MAKE FOR A RATHER TOASTY DAY WITH TEMPERATURES IN THE 80S TO LOWER 90S ONCE AGAIN. WIND BEGINS TO GET EXCITED AGAIN FROM THE EAST AS IT APPEARS A NICE GRADIENT WILL SET UP OVER THE AREA WITH HIGH PRESSURE MINNESOTA AND LOW PRESSURE WESTERN MONTANA. STILL NOTHING SEEN THAT WOULD WARRANT ANY CHANCES OF PRECIPITATION MONDAY. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... NO MAJOR CHANGES MADE TO THE EXTENDED CREATED BY THE MIDNIGHT SHIFT. THE UPPER AIR PATTERN TRANSITIONS A LITTLE THRU THE PERIOD WITH A TENDENCY FOR THE DOMINATING UPPER RIDGE TO SHIFT TO OUR EAST...AND A LOW PRESSURE ALOFT OVER THE PACIFIC OCEAN TO MOVE INLAND INTO THE PACIFIC NW LATE IN THE PERIOD. THIS TRANSITION PUTS NE MT INTO A MORE THREATENING SW FLOW ALOFT THRU THE PERIOD...AND FOR COOLER TEMPS. THE MAIN TRANSITION TAKES PLACE WITH THE ARRIVAL OF A SHORTWAVE UPPER TROUGH EJECTED NE FROM THE MAIN LOW OFF THE WEST COAST...ARRIVING IN NE MT MONDAY NIGHT...ACCOMPANIED BY A COLD FRONT. MODELS HAVE BEEN CONSISTENT RUN TO RUN AND WITH EACH OTHER WITH THIS IDEA FOR SOME TIME...BUT VARYING SOME ON TIMING. THIS SHORTWAVE ENTERS AN UNSTABLE AIRMASS WITH THE GFS FORECAST SOUNDING LIFTED INDEXES SHOWING AS LOW AS -7...CAPES AS HIGH AS 3300 J/KG...PLUS A 40KT OR SO SE LOW LEVEL JET. EXPECT AN ACTIVE NIGHT OF THUNDERSTORMS FROM THIS...PROBABLY SOME SEVERE. THE REMAINDER OF THE FORECAST PERIOD LOOKS REAL TYPICAL OF LATE SPRING/EARLY SUMMER...A SOUTHWEST FLOW ALOFT...AND NUMEROUS WEAK SHORTWAVES WITHIN IT. PARTLY CLOUDY SKIES...NEAR NORMAL TEMPS...AND A POSSIBILITY OF THUNDERSTORMS MOST EVERY DAY. WILL EMPHASIZE THE HIGHEST POPS MONDAY NIGHT...THEN AGAIN LATE IN THE PERIOD WITH THE UPPER LOW MOVING INLAND. MODELS VARYING ON HOW MUCH COOLING FROM THE WEST ARRIVES...ECMWF APPEARING TOO AGGRESSIVE...AND WILL LEAN TOWARD SLOWER SOLUTIONS. SIMONSEN && .AVIATION... MOST SIGNIFICANT ISSUE FOR AVIATION WILL BE THUNDERSTORMS MOVING ACROSS THE AREA FROM THE SW TO THE NE ACROSS MONTANA. SOME STORMS COULD BECOME SEVERE WITH HAIL AND DAMAGING WINDS. STRONG EASTERLY FLOW TO CONTINUE INTO THE EVENING WITH WINDS 15 TO 25 KTS DECREASING AFTER MIDNIGHT. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 6 AM MDT SUNDAY FOR FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 414 AM MDT SAT MAY 20 2006 MTZ016>027-059>062-211200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 414 AM MDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FROM 9 AM TODAY THROUGH 6 AM SUNDAY FOR FORT PECK LAKE. LOOK FOR EAST WINDS 20 TO 30 MPH. FOR MORE INFORMATION REFER TO GTFNPWGGW OR WWUS75 KGGW. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WEST OF GLASGOW AND JORDAN. A FRONTAL BOUNDARY WILL REMAIN STATIONARY OVER CENTRAL MONTANA TODAY AND TONIGHT. UNSTABLE AIR NEAR THE FRONT WILL COMBINE WITH A UPPER LEVEL DISTURBANCE TO ALLOW SCATTERED THUNDERSTORMS TO DEVELOP OVER NORTH CENTRAL MONTANA THIS AFTERNOON. THE STORMS WILL MOVE INTO PHILLIPS AND PETROLEUM COUNTIES IN THE LATE AFTERNOON AND EARLY EVENING AND REMAINDER OF NORTHEAST MONTANA TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
616 PM MDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND GST 17 N WINNETT 47.25N 108.35W
05/20/2006 M47.00 MPH PETROLEUM MT MESONET
0.25 OF RAIN
0515 PM HEAVY RAIN 18 N WINNETT 47.26N 108.35W
05/20/2006 M0.40 INCH PETROLEUM MT CO-OP OBSERVER
0540 PM HEAVY RAIN 5 NNE WINNETT 47.07N 108.31W
05/20/2006 M0.53 INCH PETROLEUM MT TRAINED SPOTTER
ALSO PEA SIZE HAIL AND WIND GUSTS TO 40 MPH AT 1704 MDT.
0545 PM HEAVY RAIN 15 S ZORTMAN 47.70N 108.53W
05/20/2006 M0.55 INCH PHILLIPS MT MESONET
0545 PM HEAVY RAIN 4 SSW MOSBY 46.94N 107.90W
05/20/2006 M0.35 INCH GARFIELD MT TRAINED SPOTTER
WINDS ESTIMATED AT 50 MPH. NO HAIL FELL.
&&
TANJAFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
619 PM MDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HEAVY RAIN N MOSBY 46.99N 107.89W
05/20/2006 M1.15 INCH GARFIELD MT TRAINED SPOTTER
&&
TANJAFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
637 PM MDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 10 W BRUSETT 47.42N 107.48W
05/20/2006 M42 MPH GARFIELD MT MESONET
&&
TANJAFThe Glasgow radar (KGGW), 98 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
South Sawmill Raws.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505864.